Read as much as you want on BostonGlobe.com, anywhere and anytime, for just 99¢.

Mass. hospitals send warnings on drug in meningitis outbreak

Several large Massachusetts hospitals have begun calling and sending letters to hundreds of cardiac patients advising them that they received a heart medication produced by the troubled Framingham speciality pharmacy linked to the national fungal meningitis outbreak.

The US Food and Drug Admin­istration warned earlier this week that the heart drug might have been contaminated with a fungus, like the two inject­able steroids that have ­apparently caused the meningitis cases. The statement was ­issued after a heart transplant patient fell ill with a fungal ­infection. The patient received cardioplegia solution supplied by New England Compounding Center.

Continue reading below

Administrators at Massachusetts General Hospital, Brigham and Women’s Hospital, and Tufts Medical Center said in interviews Wednesday that they used cardioplegia ­solution from the Framingham company. The drug stops the heart from beating during surgery.

Precisely how many Massachusetts patients may be affected is unknown; state Department of Public Health spokesman David Kibbe said Wednesday evening that the agency has compiled a list for the FDA of the Massachusetts health care facilities that used the heart drug or triamcinolone acetonide, the second implicated steroid, which was included in the recent FDA warning. But Kibbe declined to release the list to the Globe, saying the depart­ment was deferring to the FDA because of the federal investigation of New England Compounding.

FDA spokeswoman Sarah Clark-Lynn said in a statement that the agency will be posting the New England Compounding customer list to the FDA website “as soon as possible,” but could not say when that might be. The agency has made public the names of 75 clinics and physicians offices that ­received the other steroid, methylprednisolone acetate.

Continue reading it below

The injectable steroids, used to treat back and joint pain, have so far been linked to 247 fungal infections, mostly meningitis but also some in joints. Nineteen people have died.

The concerns about the heart drug raised the possibility that suspected contamination at New England Compounding may ­affect even more patients than the 14,000 previously estimated to be at risk.

‘It’s a delicate communication. On the one hand, we wantto get the facts out to ­patients, but, on the other,you don’t want to worry them ­unnecessarily.’

Quote Icon

Massachusetts hospital officials said they are striving to ­inform patients as soon and as clearly as possible.

“It’s a delicate communication,” said Dr. Elizabeth Mort, interim senior vice president of quality and safety at Mass. General. “On the one hand, we want to get the facts out to ­patients, but, on the other, you don’t want to worry them ­unnecessarily.”

Mort said Mass. General has identified a couple of hundred heart patients who received cardioplegia solution produced by New England Compounding since May 21, the time span the FDA has identified. She said the hospital did not use either of the two suspected steroids.

Letters to be mailed by the hospital Thursday will explain the issue and include names and phone numbers of doctors and nurses who will be available to answer patient questions, Mort said.

The FDA said Monday that it has not confirmed that the transplant ­patient’s infection was caused by New England Compounding’s heart product, but out of an “abundance of caution” ­advised doctors to warn ­patients who received it or any injectable drugs from the company of the potential risk.

Bill Churchill, chief of pharmacy services at the Brigham, said the hospital is trying to pinpoint how many cardiac ­patients received the drug. He said the hospital used to produce the medication in its operating room before surgeries but switched to New England Compounding about a year ago ­because the company was able to produce a solution that had a 30-day shelf life, while the hospital’s mixture was good for ­only about a day or two.

“We opted to find a . . . compounding pharmacy that would meet our requirements for shelf life and would be also able to handle the volume of products we were looking for,” Churchill said. The hospital typically uses 30 to 40 bags of the product a week.

Churchill said the hospital has been using products from New England Compounding for seven or eight years. On Wednesday, Brigham alerted staff to about 20 products that it was pulling from use, including six given by injection.

He said the closing of New England Compounding and the suspension of operations at a related company with common owners, Ameridose, may create some shortages of medications, particularly an inject­able pain medication for patients using an implanted pump.

Spokeswoman Julie Jette said Tufts Medical Center used New England Compounding’s cardioplegia solution in 159 ­patients. She said the hospital is beginning to contact patients by phone and letters and so far has not heard of any adverse ­effects related to the drug.

Spokespersons for Boston Medical Center and Beth Israel Deaconess Medical Center said none of their patients received any New England Compounding drugs implicated in the ­infections.

Kay Lazar can be reached at klazar@globe.com. Carolyn Y. Johnson can be reached at cjohnson@globe.com.
Loading comments...

You have reached the limit of 5 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week